Clostridium Difficile

Clostridium difficile, or C-diff, is a type of bacteria found in the intestines. Other bacteria in a healthy intestine normally keep the C-diff under control. The use of multiple antibiotics can change the balance of bacteria in the intestine, allowing for the C-diff to grow out of control releasing harmful toxins that are hard to eliminate. There are other risk factors, in addition to the use of antibiotics, including IBD and staying in a long-term care facility or hospital.

The use of antibiotics can sometimes cause diarrhea. The diarrhea associated with C-diff can be much more severe and the associated inflammation of the colon. Inflammation of the colon can even lead to death in extreme cases. The most common symptoms are cramping and watery diarrhea. Some patients report generally feeling bad, nausea and vomiting, and in severe cases, fever and tenderness in the lower abdomen. 

The risk of serious complications grows with time. It is important to see a doctor and begin treatment as quickly as possible. C-diff can spread easily to others if proper hygiene methods are not observed.